Tags

Type your tag names separated by a space and hit enter

Methylephedrine-induced heart failure in a habitual user of paediatric cough syrup: a case report.
Eur Heart J Case Rep. 2020 Jun; 4(3):1-4.EH

Abstract

Background

For relief of cold symptoms, methylephedrine is considered to be safer than ephedrine, particularly when used at the predetermined dose. It is often present in various over-the-counter (OTC) drugs for cold, including paediatric cough syrups.

Case summary

A 52-year-old man presented with worsening dyspnoea and anorexia for 2 weeks. He was a night shift worker and had been habitually taking large doses of methylephedrine-containing paediatric cough syrup for 20 years for sleep averting. On admission, his chest X-ray revealed pulmonary congestion and electrocardiogram showed sinus tachycardia with left-axis deviation. Echocardiography revealed diffuse hypokinesis with a reduced ejection fraction (EF) of 25%. The B-type natriuretic peptide level was elevated to 1092 ng/L. Even after treatment with low-dose dobutamine and furosemide in intensive care unit, right-heart catheterization demonstrated a 'wet and cold' profile. Coronary angiography revealed normal coronary arteries. Pathological examination by endomyocardial biopsy revealed cardiomyocyte hypertrophy with moderate interstitial and replacement fibrosis. In addition, cardiac magnetic resonance imaging revealed diffuse hypokinesis with mid-wall late gadolinium enhancement, which suggested fibrosis. Discontinuation of the cough syrup and optimal medical treatment with an angiotensin-converting enzyme inhibitor and a β blocker resulted in improvement in the heart failure symptoms to New York Class Association Class II. The EF also improved to 50% at 4 months after discharge.

Discussion

Methylephedrine is considered to have adrenergic effects; it has milder side effects on the cardiovascular system than ephedrine. However, the long-lasting excessive intake of methylephedrine, even through OTC paediatric cough syrups, has the potential to cause heart failure.

Authors+Show Affiliations

Department of Cardiology, Pulmonology, Hypertension, and Nephrology, Ehime University Graduate School of Medicine, Shitsukawa, Toon, Ehime 791-0295, Japan.Department of Cardiology, Pulmonology, Hypertension, and Nephrology, Ehime University Graduate School of Medicine, Shitsukawa, Toon, Ehime 791-0295, Japan.Department of Cardiology, Pulmonology, Hypertension, and Nephrology, Ehime University Graduate School of Medicine, Shitsukawa, Toon, Ehime 791-0295, Japan.Department of Cardiology, Pulmonology, Hypertension, and Nephrology, Ehime University Graduate School of Medicine, Shitsukawa, Toon, Ehime 791-0295, Japan.

Pub Type(s)

Case Reports

Language

eng

PubMed ID

32617471

Citation

Suzuki, Moeko, et al. "Methylephedrine-induced Heart Failure in a Habitual User of Paediatric Cough Syrup: a Case Report." European Heart Journal. Case Reports, vol. 4, no. 3, 2020, pp. 1-4.
Suzuki M, Higashi H, Ikeda S, et al. Methylephedrine-induced heart failure in a habitual user of paediatric cough syrup: a case report. Eur Heart J Case Rep. 2020;4(3):1-4.
Suzuki, M., Higashi, H., Ikeda, S., & Yamaguchi, O. (2020). Methylephedrine-induced heart failure in a habitual user of paediatric cough syrup: a case report. European Heart Journal. Case Reports, 4(3), 1-4. https://doi.org/10.1093/ehjcr/ytaa095
Suzuki M, et al. Methylephedrine-induced Heart Failure in a Habitual User of Paediatric Cough Syrup: a Case Report. Eur Heart J Case Rep. 2020;4(3):1-4. PubMed PMID: 32617471.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Methylephedrine-induced heart failure in a habitual user of paediatric cough syrup: a case report. AU - Suzuki,Moeko, AU - Higashi,Haruhiko, AU - Ikeda,Shuntaro, AU - Yamaguchi,Osamu, Y1 - 2020/04/27/ PY - 2019/11/05/received PY - 2019/11/13/revised PY - 2020/04/01/accepted PY - 2020/7/4/entrez PY - 2020/7/4/pubmed PY - 2020/7/4/medline KW - Case report KW - Heart failure KW - Left ventricular dysfunction KW - Methylephedrine KW - Over-the-counter drugs SP - 1 EP - 4 JF - European heart journal. Case reports JO - Eur Heart J Case Rep VL - 4 IS - 3 N2 - Background: For relief of cold symptoms, methylephedrine is considered to be safer than ephedrine, particularly when used at the predetermined dose. It is often present in various over-the-counter (OTC) drugs for cold, including paediatric cough syrups. Case summary: A 52-year-old man presented with worsening dyspnoea and anorexia for 2 weeks. He was a night shift worker and had been habitually taking large doses of methylephedrine-containing paediatric cough syrup for 20 years for sleep averting. On admission, his chest X-ray revealed pulmonary congestion and electrocardiogram showed sinus tachycardia with left-axis deviation. Echocardiography revealed diffuse hypokinesis with a reduced ejection fraction (EF) of 25%. The B-type natriuretic peptide level was elevated to 1092 ng/L. Even after treatment with low-dose dobutamine and furosemide in intensive care unit, right-heart catheterization demonstrated a 'wet and cold' profile. Coronary angiography revealed normal coronary arteries. Pathological examination by endomyocardial biopsy revealed cardiomyocyte hypertrophy with moderate interstitial and replacement fibrosis. In addition, cardiac magnetic resonance imaging revealed diffuse hypokinesis with mid-wall late gadolinium enhancement, which suggested fibrosis. Discontinuation of the cough syrup and optimal medical treatment with an angiotensin-converting enzyme inhibitor and a β blocker resulted in improvement in the heart failure symptoms to New York Class Association Class II. The EF also improved to 50% at 4 months after discharge. Discussion: Methylephedrine is considered to have adrenergic effects; it has milder side effects on the cardiovascular system than ephedrine. However, the long-lasting excessive intake of methylephedrine, even through OTC paediatric cough syrups, has the potential to cause heart failure. SN - 2514-2119 UR - https://www.unboundmedicine.com/medline/citation/32617471/Methylephedrine-induced_heart_failure_in_a_habitual_user_of_paediatric_cough_syrup:_a_case_report DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.